Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 545, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2023, 3:14 PM CDT for Jackson County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2023, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 15, 2023, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jackson County, FL
The radar
The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:58 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 15, 1:58 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
258 PM EDT Tue Aug 15 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Wednesday)
Issued at 215 PM EDT Tue Aug 15 2023
The heat will make way for showers and thunderstorms this evening.
Ahead of a weak cold front, mid-level lapse rates and instability
will allow for widespread scattered showers and thunderstorms later
this afternoon and expected to persist into the overnight hours.
These storms will be capable of producing strong gusty winds. Storms
that develop are expected to move rather slowly, so heavy downpours
that could lead to nuisance flooding will also be a concern. The SPC
and WPC have highlighted the region today through tonight in a
Marginal risk for severe weather and excessive rainfall
respectively. The front will still be traversing east/southeast
across the region on Wednesday, keeping rain in the forecast. Behind
the front, drier air is expected to reduce the precip chances for
our SE Alabama counties. Temperatures will be slightly cooler on
Wednesday due to the rain and the frontal passage.
PoPs for this evening will increase through the afternoon hours with
a widespread 60 to 70 percent, with the highest chances expected
over SE AL and SW GA where the front will be first approaching.
Overnight, rain chances drop off a bit as the air stabilizes a
little. Rain chances pick up again Wednesday afternoon, mainly in
the FL Big Bend region along the frontal boundary. PoPs will be
around 70-80 percent for the FL Big Bend. As mentioned earlier,
there will be a sharp gradient behind the front as drier air will
filter in, lowering PoPs to the northwest.
Temperatures on Wednesday will be in the low 90s for the afternoon
with heat indices reaching 106 along the immediate coast, below heat
advisory criteria. Overnight lows will be in the low to mid 70s.
&&
.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 215 PM EDT Tue Aug 15 2023
Weak front will continue to slide south and east Wednesday night
and Thursday, but as the parent supporting trough lifts northeast,
the front will eventually wash out Thursday night as ridging from
an upper high builds in. Best rain chances Thursday will be along
the coast and eastern Big Bend with lesser chances further north
as drier air builds in from the north through the day Thursday and
Thursday night. Highs Thursday will remain tempered somewhat by
clouds and rain chances especially through our Florida counties
with highs in the low 90s. Further west, highs will return to the
mid 90s with decreasing clouds. Dewpoints in this area will be in
the upper 60s so heat indices will top out in the mid to upper
90s.
&&
.LONG TERM...
(Friday through Monday)
Issued at 215 PM EDT Tue Aug 15 2023
By Friday the area will be in a post frontal regime with an upper
high situated in the southern Plains and north to northeast upper
flow set up through the southeast US. The drier air from the north
will help suppress shower and thunderstorm activity with mainly
below normal rain chances this period. A tropical wave will move
through the Gulf this weekend and early next week but will be kept
mostly south of the area due to the sprawling upper high. A
relative return to the heat will occur with upper 90s and around
100 degrees will return but the drier air will help keep us out of
excessive heat indices.
&&
.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Tue Aug 15 2023
Showers and thunderstorms are firing up and moving inland from
the coast affecting our southern terminals. A cold front will move
in from the northwest which will bring thunderstorms to the DHN
and ABY terminals around 20z. Thunderstorms will be capable of
producing strong gusty winds. Vsbys may be reduced in heavier
thunderstorms. VFR cigs are expected through the TAF period except
for DHN and ABY where a low deck of SCT to BKN clouds are
expected around daybreak, but should lift by mid morning.
&&
.MARINE...
Issued at 215 PM EDT Tue Aug 15 2023
A frontal boundary will slowly approach the marine waters through
Thursday with fairly widespread coverage of storms expected,
especially in the overnight hours. Winds will generally remain
light around 5 to 10 knots with seas around 2 feet through the
rest of the week. Favorable marine conditions will continue into
the weekend.
&&
.FIRE WEATHER...
Issued at 215 PM EDT Tue Aug 15 2023
Wet weather is expected throughout the day on Wednesday, which will
also have slightly cooler temperatures. The thunderstorms may bring
erratic winds and frequent lightning. Storms will not be moving
quickly so, decent downpours can be expected. Precip activity is
expected to begin clearing Wednesday afternoon for our SE AL
counties as drier air begins to filter in. On Thursday, dispersions
will increase for areas along and north of I-10, with values above
70 in our Alabama and Georgia districts, while rain chances remain
for the Florida districts.
&&
.HYDROLOGY...
Issued at 215 PM EDT Tue Aug 15 2023
A slow moving cold front will slide through the area through
Thursday and help focus rain chances along and to the south of
this feature. 1 to 3 inches of rainfall can be expected during
this time with decreasing moisture behind the front heading into
the weekend. No widespread flooding is anticipated but minor
nuisance flooding could occur in poor drainage areas.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 92 74 91 / 50 80 40 50
Panama City 78 90 78 91 / 50 60 40 40
Dothan 73 91 71 93 / 70 40 20 20
Albany 73 90 72 92 / 70 50 30 20
Valdosta 74 92 73 91 / 50 80 40 50
Cross City 76 91 76 90 / 60 80 60 80
Apalachicola 79 90 79 90 / 60 70 60 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ015>019-026>029-
034-115-118-127-128-134.
Excessive Heat Warning until 7 PM EDT /6 PM CDT/ this evening
for FLZ007>014-108-112-114.
High Rip Current Risk until 9 PM EDT /8 PM CDT/ this evening for
FLZ114.
GA...Heat Advisory until 7 PM EDT this evening for GAZ120>131-142>148-
155>161.
AL...Heat Advisory until 6 PM CDT this evening for ALZ065>069.
GM...None.
&&
NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...Montgomery
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...SchollIn the hours before
Special weather statement, Aug 15, 2:42 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Tue Aug 15 2023
ALZ067-GAZ121>123-142-152030-
Henry AL-Randolph GA-Calhoun GA-Clay GA-Early GA-
342 PM EDT Tue Aug 15 2023
...Strong thunderstorms will impact portions of east central Henry
County in southeastern Alabama, Clay, southwestern Randolph,
northwestern Calhoun and northwestern Early Counties in southwestern
Georgia through 430 PM EDT/330 PM CDT/...
At 342 PM EDT/242 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cuthbert to near Fort
Gaines. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Gaines, Bellville, Bluffton, Harrisons Mill, Shorterville,
Walter F. George Lock And Dam, Zetto, Carnegie, Moye, Hayes, Pecan,
Randolph Co A/p, Fountain Bridge, Shivers Mill, Ferrell Crossroads,
Coleman, Jones Crossing, Bethel, Suttons Corner and Cotton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3165 8461 3141 8503 3161 8518 3178 8491
TIME...MOT...LOC 1942Z 318DEG 11KT 3174 8488 3162 8509
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial weather statement, Aug 15, 2:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM CDT Tue Aug 15 2023
FLZ008>010-152030-
Central Walton FL-Holmes FL-Washington FL-
246 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of east central Walton,
central Holmes and northern Washington Counties through 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bonifay, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Chipley, Bonifay, Bradford, Ponce De Leon, Caryville, Wausau,
Westville, Hinsons Crossroads, Whitehead Crossroads, Cerrogordo,
Gritney, Knox Hill, Hickory Hill, Izagora, Smyrna, Bahoma, Sylvania,
Johnson Crossroads and Brock Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3070 8599 3093 8593 3087 8559 3086 8560
3083 8560 3083 8549 3078 8548 3078 8543
3057 8544 3060 8601
TIME...MOT...LOC 1945Z 249DEG 20KT 3082 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
01-GONZALEZSpecial weather statement, Aug 15, 2:51 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Tue Aug 15 2023
GAZ147-148-159-160-152030-
Berrien GA-Brooks GA-Lowndes GA-Cook GA-
351 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southeastern Cook,
south central Berrien, northwestern Lowndes and north central Brooks
Counties through 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hahira, or 9 miles northwest of Valdosta, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Valdosta, Hahira, Moody Air Force Base, Morven, Cecil, Barney, New
Lois and I-75 At Exit 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3089 8350 3102 8354 3120 8328 3106 8323
3091 8319
TIME...MOT...LOC 1951Z 235DEG 12KT 3098 8340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
72-BUNKERSpecial weather statement, Aug 15, 3:01 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM CDT Tue Aug 15 2023
ALZ065-152045-
Coffee AL-
301 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of Coffee County
through 345 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Elba, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elba, Enterprise, Fort Novosel, New Brockton, Lee, Kinston, Pine
Level, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p,
Lucile, Ino, Turner Crossroads, Central City, Camp Humming Hills,
Clintonville, Wise Mill, Goodman and Camp Alaflo Bsa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
3150 8579 3120 8579 3119 8619 3124 8620
TIME...MOT...LOC 2001Z 282DEG 22KT 3144 8621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial weather statement, Aug 15, 3:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
403 PM EDT Tue Aug 15 2023
FLZ028-029-034-134-152100-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Lafayette FL-
403 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of Lafayette, northern
Dixie and east central Taylor Counties through 500 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or near Mayo, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mayo, Cross City, Shamrock, Cross City Airport, Smith, Buckville,
Guaranto Springs, Alton, Fletcher Springs, Mayo Junction, Townsend,
Hines, Jonesboro, Grady, Hatch Bend, Foley, Fletcher, San Pedro
Junction, Day and Fenholloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
2964 8296 2962 8297 2960 8333 2993 8326
2999 8335 3003 8359 3018 8344 3022 8324
3011 8323 3010 8318 3010 8312 3008 8307
2996 8295 2996 8293 2989 8292 2988 8288
TIME...MOT...LOC 2003Z 246DEG 7KT 3012 8324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
72-BUNKERSpecial weather statement, Aug 15, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Tue Aug 15 2023
GAZ127-145-146-152100-
Worth GA-Colquitt GA-Mitchell GA-
414 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of northeastern
Mitchell, northwestern Colquitt and southern Worth Counties through
500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 11 miles southeast of Putney, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sylvester, Baconton, Poulan, Doerun, Schley, Funston, Sumner, Sale
City, Bridgeboro, Minton, Flint, Anderson City, Tempy, Parkerville,
Lester, Sigsbee, Pritchetts, Poplar Arbor Church, Crestwood and
Greenough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8373 3117 8384 3129 8424 3136 8421
3136 8420 3138 8420 3140 8418 3141 8418
3142 8415 3144 8414 3144 8400 3146 8400
3146 8398 3147 8398 3148 8399
TIME...MOT...LOC 2014Z 284DEG 11KT 3134 8400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
72-BUNKERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:03 PM CDT | Heat Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 23 hr |
| Aug 15, 1:50 AM CDT | Excessive Heat Warning | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more | 16 hr |
| Aug 15, 7:49 AM CDT | Special Marine Warning | TAE | 31 min | |
| Aug 15, 10:19 AM CDT | Rip Current Statement | TAE | Gulf | 10 hr |
| Aug 15, 11:16 AM CDT | Special Weather Statement | TAE | Lafayette | 44 min |
| Aug 15, 11:35 AM CDT | Special Weather Statement | TAE | Wakulla | 40 min |
| Aug 15, 12:07 PM CDT | Special Weather Statement | TAE | Wakulla | 38 min |
| Aug 15, 12:24 PM CDT | Special Weather Statement | TAE | Jefferson | 36 min |
| Aug 15, 12:43 PM CDT | Special Weather Statement | TAE | Jefferson, Leon | 47 min |
| Aug 15, 12:57 PM CDT | Special Weather Statement | TAE | Liberty | 48 min |
| Aug 15, 1:02 PM CDT | Special Weather Statement | TAE | Madison | 43 min |
| Aug 15, 1:44 PM CDT | Special Weather Statement | TAE | Madison | 46 min |
| Aug 15, 2:04 PM CDT | Special Weather Statement | TAE | Holmes | 41 min |
| Aug 15, 2:07 PM CDT | Special Weather Statement | TAE | Lafayette | 53 min |
| Aug 15, 2:46 PM CDT | Special Weather Statement | TAE | Holmes, Washington | 44 min |
| Aug 15, 2:50 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 40 min |
| Aug 15, 3:03 PM CDT | Special Weather Statement | TAE | Lafayette | 57 min |
| Aug 15, 3:38 PM CDT | Special Weather Statement | TAE | Holmes | 37 min |
| Aug 15, 3:45 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jackson | 29 min |
| Aug 15, 4:32 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 43 min |
| Aug 15, 5:17 PM CDT | Special Weather Statement | TAE | Holmes | 43 min |
| Aug 15, 6:40 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 95 min |
| Aug 15, 1:55 PM CDT | Special Weather Statement | TAE | Brooks | 35 min |
| Aug 15, 2:03 PM CDT | Special Weather Statement | TAE | Quitman, Randolph | 42 min |
| Aug 15, 2:16 PM CDT | Special Weather Statement | TAE | Brooks | 44 min |
| Aug 15, 2:20 PM CDT | Special Weather Statement | TAE | Dougherty | 40 min |
| Aug 15, 2:42 PM CDT | Special Weather Statement | TAE | Clay | 48 min |
| Aug 15, 2:51 PM CDT | Special Weather Statement | TAE | Cook | 39 min |
| Aug 15, 3:14 PM CDT | Special Weather Statement | TAE | Mitchell | 46 min |
| Aug 15, 3:37 PM CDT | Special Weather Statement | TAE | Clay | 53 min |
| Aug 15, 3:52 PM CDT | Special Weather Statement | TAE | Dougherty | 38 min |
| Aug 15, 4:11 PM CDT | Areal Flood Advisory | TAE | Clay | 3 hr |
| Aug 15, 4:17 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty, Lee, Terrell, Worth | 58 min |
| Aug 15, 4:24 PM CDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Early, Mitchell | 66 min |
| Aug 15, 4:26 PM CDT | Severe Thunderstorm Warning | TAE | Clay, Early | 34 min |
| Aug 15, 5:30 PM CDT | Special Weather Statement | TAE | Colquitt, Dougherty, Mitchell, Worth | 45 min |
| Aug 15, 6:54 PM CDT | Special Weather Statement | TAE | Ben Hill, Irwin | 36 min |
| Aug 15, 2:05 PM CDT | Special Weather Statement | TAE | Houston | 25 min |
| Aug 15, 2:30 PM CDT | Special Weather Statement | TAE | Houston | 45 min |
| Aug 15, 3:01 PM CDT | Special Weather Statement | TAE | Coffee | 44 min |
| Aug 15, 3:26 PM CDT | Special Weather Statement | TAE | Houston | 34 min |
| Aug 15, 3:41 PM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 49 min |
| Aug 15, 3:42 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 48 min |
| Aug 15, 4:15 PM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 45 min |
| Aug 15, 4:48 PM CDT | Special Weather Statement | TAE | Henry | 42 min |
| Aug 15, 5:01 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 59 min |
| Aug 15, 6:20 PM CDT | Areal Flood Advisory | TAE | Coffee | 115 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.